Heparin-induced thrombocytopenia with thromboembolic complications: meta-analysis of 2 prospective trials to assess the value of parenteral treatment with lepirudin and its therapeutic aPTT range.
2000 (English)In: Blood, ISSN 0006-4971, E-ISSN 1528-0020, Vol. 96, no 3, 846-51 p.Article in journal (Refereed) Published
This meta-analysis focuses on 2 prospective studies in patients with heparin-induced thrombocytopenia (HIT) and thromboembolic complication (TEC) who were treated with lepirudin (n = 113). Data were compared with those of a historical control group (n = 91). The primary endpoint (combined incidence of death, new TEC, and limb amputation) occurred in 25 lepirudin-treated patients (22.1%; 95% CI, 14.5%-29.8%): 11 died (9.7%; 95% CI, 4.9%-16.8%), 7 underwent limb amputation (6.2%; 95% CI, 2.5%-12.3%), and 12 experienced new TEC (10.6%; 95% CI, 5.8%-18.3%). The risk was highest in the period between diagnosis of HIT and the start of lepirudin therapy (combined event rate per patient day 6.1%). It markedly decreased to 1.3% during lepirudin treatment and to 0.7% in the posttreatment period. From the start of lepirudin therapy to the end of follow-up, lepirudin-treated patients had consistently lower incidences of the combined endpoint than the historical control group (P =.004, log-rank test), primarily because of a reduced risk for new TEC (P =. 005). Thrombin-antithrombin levels in the pretreatment period (median, 43.9 microg/L) decreased after the initiation of lepirudin (at 24 hours +/- 6 hours; median, 9.18 microg/L.) During treatment with lepirudin, aPTT ratios of 1.5 to 2.5 produced optimal clinical efficacy with a moderate risk for bleeding, aPTT ratios lower than 1. 5 were subtherapeutic, and aPTT levels greater than 2.5 were associated with high bleeding risk. Bleeding events requiring transfusion were significantly more frequent in patients taking lepirudin than in historical control patients (P =.02). In conclusion, this meta-analysis provides further evidence that lepirudin is an effective and acceptably safe treatment for patients with HIT.
Place, publisher, year, edition, pages
2000. Vol. 96, no 3, 846-51 p.
IdentifiersURN: urn:nbn:se:uu:diva-161388PubMedID: 10910895OAI: oai:DiVA.org:uu-161388DiVA: diva2:455954